Kentucky, 2015

Flash Flooding and Damaging Winds in Kentucky, April 7, 2015

April 7, 2015 · NWS JKL · 10 events in 3 counties and zones

Portions of eastern Kentucky experienced more flashing flooding on April 7, 2015. The hardest areas were Estill and Knox counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Portions of eastern Kentucky experienced more flashing flooding on April 7, 2015. The hardest areas were Estill and Knox counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 7, 7:15 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 7, 7:15 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
815 AM EDT TUE APR 7 2015

.UPDATE...
ISSUED AT 800 AM EDT TUE APR 7 2015

DID A QUICK UPDATE TO THE GRIDS TO REFLECT THE LATEST RADAR TRENDS
WITH THE SWATH OF SHOWERS AND EMBEDDED THUNDERSTORMS MOVING
THROUGH THE CWA. ALSO FINE TUNED THE TEMPS AND TD FOR THE LATEST
OBS AND TRENDS. THE UPDATED GRIDS HAVE BEEN SENT TO THE NDFD AND
WEB SERVERS.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 340 AM EDT TUE APR 7 2015

06Z SFC ANALYSIS SHOWS LOW PRESSURE OVER THE CENTRAL PLAINS WITH A
WARM FRONT SLUNG EAST...RUNNING INTO THE OHIO VALLEY BEFORE
BECOMING A STATIONARY BOUNDARY JUST NORTH OF EASTERN KENTUCKY.
THIS PLACES THE CWA IN A WARM AND MOIST ENVIRONMENT AS SOUTH WINDS
SUPPORT PWS APPROACHING 1.5 INCHES. JUST NOW A FEW SHOWERS ARE
STARTING TO POP OVER THE SOUTHERN PARTS OF THE AREA AFTER A
RELATIVELY QUIET EVENING AND START TO THE NIGHT. ADDITIONAL
CONVECTION TO THE WEST IS PUSHING EAST JUST SOUTH OF THE WARM
FRONT...CURRENTLY MOVING THROUGH NORTHWESTERN KENTUCKY AND
SOUTHERN ILLINOIS/INDIANA. UNDER MOSTLY CLOUDY SKIES OVERNIGHT...
MOST OF EASTERN KENTUCKY IS SEEING TEMPERATURES FROM 55 TO 60
DEGREES WITH SOME EASTERN VALLEYS SLIGHTLY COOLER AND WARMER
CONDITIONS IN THE FAR SOUTHWEST. DEWPOINTS...MEANWHILE...HAVE
COME UP INTO THE 50S FOR THE AREA...A DRAMATIC REVERSAL OF THIS
PAST WEEKEND/S DRYNESS.

THE MODELS ARE IN FAIRLY GOOD AGREEMENT ALOFT THROUGH THE SHORT
TERM AS A SERIES OF WEAK TO MODERATE WAVES PASS THROUGH THE OHIO
VALLEY IN BROAD...SLIGHTLY SOUTHWEST...FLOW ON THE NORTHERN
FRINGE OF THE FLAT SOUTHEAST RIDGE. EACH MODEL HAS A SLIGHTLY
DIFFERENT HANDLE ON THE TIMING AND TRACK OF THESE WAVES LOWERING
CONFIDENCE IN ANY PARTICULAR SOLUTION. NEVERTHELESS...THE ENERGY
WILL BE THERE...ALONG WITH PLENTY OF FUEL IN THE FORM OF HEAT AND
HUMIDITY...FOR CONVECTIVE DEVELOPMENT BASED MORE ON THESE MID
LEVEL RIPPLES THAN STRICTLY THE DIURNAL CYCLE. GIVEN THE SMALL
NATURE OF THE FEATURES THAT WILL DRIVE THE CONVECTION OVER THE
NEXT COUPLE OF DAYS HAVE RELIED MORE CLOSELY ON THE HIGHER
RESOLUTION HRRR AND NAM12 FOR THE WEATHER DETAILS.

SENSIBLE WEATHER WILL FEATURE AN UNSEASONABLY WARM AND HUMID
PERIOD WITH OCCASIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS
EXPECTED DUE TO EASTERN KENTUCKY/S POSITION SOUTH OF A STALLED
FRONTAL BOUNDARY TO THE NORTH AND IMPULSES PASSING THROUGH FROM
ALOFT. THE FIRST OF THESE WILL PASS THIS MORNING WITH A ROUND OF
CONVECTION EXPECTED FOLLOWED BY A POTENTIAL FOR ANOTHER LATE THIS
AFTERNOON AND INTO THE EVENING. THE NAM12 WOULD THEN HAVE A LULL
UNTIL DAYTIME WEDNESDAY WHEN ANOTHER WAVE IS EXPECTED TO DEVELOP
AND PASS OVER THE STATE. SEVERE WEATHER WILL BE A POSSIBILITY
TODAY WITH EITHER OF THESE CLUSTERS DEPENDING ON UPSCALE GROWTH
AND...FOR THE LATTER...SFC HEATING BETWEEN SYSTEMS. GIVEN THE
RELATIVELY HIGH PWS...HEAVY RAIN WILL BE A POSSIBILITY AS WELL AND
MAY PRIME THE AREA FOR LOCALIZED FLOOD CONCERNS BEFORE THE FRONTAL
STRUCTURE MOVES OUT OF THE REGION AT WEEK/S END. WILL HIGHLIGHT
BOTH THE SVR AND HEAVY RAIN CONCERNS IN THE FORTHCOMING HWO.

USED THE SHORTBLEND COMPOSITE MODEL AS A STARTING POINT FOR THE
WINDS/T/TD GRIDS THROUGH THE FIRST 18-24 HOURS AND THE SUPERBLEND
THEREAFTER. DID MAKE SOME MINOR ADJUSTMENTS BASED ON TERRAIN FOR
TONIGHT/S TEMPERATURES. AS FOR POPS...ENDED UP CLOSEST TO THE MET
VALUES TODAY AND TONIGHT...BUT HIGHER FOR MIDDAY WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 335 AM EDT TUE APR 7 2015

MULTIPLE WAVES WILL CONTINUE TO RIDE UP AND ALONG A RIDGING PATTERN
ACROSS THE EASTERN CONUS THROUGH THE SHORT TERM AND TO START OUT THE
EXTENDED PORTION OF THE FORECAST. MEANWHILE A STRONG SHORTWAVE OVER
THE ROCKIES WILL BEGIN TO SHIFT EASTWARD BY 0Z THURSDAY...CREATING
LONGWAVE TROUGHING OVER THE WESTERN CONUS. EXPECT THIS SHORTWAVE TO
CONTINUE ON ITS TREK EAST AND NORTHEASTWARD THROUGH THE DAY THURSDAY
AND INTO THE DAY FRIDAY...WITH DECREASING HEIGHTS EXPECTED ACROSS
THE OHIO RIVER VALLEY DURING THIS TIME.

AT THE SURFACE...KY WILL FIND ITSELF UNDER THE INFLUENCE OF A
STALLED WARM FRONT WEDNESDAY NIGHT INTO THURSDAY MORNING...WHICH
WILL LIKELY BE POSITIONED ACROSS THE NORTHERN PORTION OF THE CWA.
THIS WILL RESULT IN CONTINUED SHOWERS AND THUNDERSTORMS...ESPECIALLY
ACROSS THE NORTHERN HALF OF THE STATE. TO OUR EAST...A SURFACE LOW
WILL CONTINUE TO DEVELOP BELOW AND JUST AHEAD OF THE ABOVE MENTIONED
SHORTWAVE...AND FOLLOW ITS TRACK NORTHEASTWARD THROUGH THE DAY
THURSDAY. BY 0Z FRIDAY...THE WARM FRONT WILL SHIFT EAST AND ENABLE A
STRONG COLD FRONT...CONNECTED TO THIS LOW PRESSURE SYSTEM...TO PUSH
FROM WEST TO EAST ACROSS KY. GIVEN THE LATEST GFS FORECAST...THE
BOUNDARY SHOULD ENTER INTO EASTERN KY SOMETIME FRIDAY
AFTERNOON...ENHANCING SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE
MORNING JUST AHEAD OF THE FRONT...AND EXIT EAST OF THE STATE BETWEEN
21Z FRIDAY AND 0Z SATURDAY. ONCE IT DOES...KY WILL BE IN A MORE
ZONAL UPPER LEVEL FLOW WITH SURFACE HIGH PRESSURE BUILDING ACROSS
THE STATE. SURFACE WINDS WILL ONCE AGAIN BECOME MORE
NORTHERLY...CAUSING TEMPERATURES TO DROP BACK INTO THE 40S OVERNIGHT
FRIDAY NIGHT/SATURDAY MORNING...AND IN THE MID 60S BY SATURDAY
AFTERNOON.

EXPECT THIS HIGH PRESSURE TO KEEP DRY WEATHER IN PLAY THROUGH MUCH
OF THE WEEKEND...WITH TEMPERATURES EXPECTED TO REBOUND BACK INTO THE
LOW 70S BY MONDAY. BY THIS TIME...A LOW PRESSURE SYSTEM OVER THE
SOUTHERN PLAINS WILL MOVE NE ONCE MORE AND PUSH A WARM FRONT
NORTHWARD INTO THE REGION...ALLOWING UNSTABLE WARM GULF MOISTURE TO
FLOW BACK INTO THE CWA AND ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP LATE SUNDAY AND SUNDAY NIGHT. THIS WILL BE
ENHANCED AS THE FOLLOWING COLD FRONT BEGINS FROM WEST TO EAST ACROSS
THE STATE ONCE MORE DURING THE DAY MONDAY AND MONDAY NIGHT. EXACT
TIMING OF THIS FRONTAL PASSAGE...AS WELL AS THE ONSET AND STRENGTH OF
THE PRECIPITATION ARE STILL FAR ENOUGH OUT IN THE FORECAST THAT
RELYING ON A MODEL BLEND WAS THE METHOD OF CHOICE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 815 AM EDT TUE APR 7 2015

THE SHOWERS AND STORMS MOVED INTO THE AREA ON TRACK WITH THE
EARLIER FORECAST WITH MVFR TO IFR CIGS. THESE WILL BE THE RULE
FOR MOST OF THE AREA THROUGH THE TAF PERIOD EVEN ONCE THIS
INITIAL PASSES THROUGH BY MID MORNING. ANOTHER IMPULSE IS EXPECTED
THIS EVENING WITH ADDITIONAL LOW CIGS AND SHOWERS/STORMS. IN THE
HEAVIER CONVECTION...MVFR VIS WILL BE A GOOD BET WITH OCCASIONAL
IFR VIS OR CIGS IN STORMS. THROUGH THE TAF PERIOD...WINDS WILL
GENERALLY BE FROM THE SOUTH AT 5 TO 10 KTS...EXCEPT FOR HIGHER
GUSTS IN STORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...JMW
AVIATION...GREIF
Hazardous weather outlook, Apr 7, 3:29 AM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
429 AM EDT TUE APR 7 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
429 AM EDT TUE APR 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH TONIGHT. A FEW OF
THE STRONGER SHOWERS OR ANY STORMS COULD PRODUCE LOCALLY HEAVY
RAIN. GUSTY WINDS AND HAIL WILL ALSO BE POSSIBLE FROM THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH
FRIDAY EVENING. ANY THUNDERSTORMS THAT OCCUR COULD PRODUCE LOCALLY
HEAVY RAIN.

THUNDERSTORMS WILL ALSO BE POSSIBLE AT TIMES FROM SUNDAY EVENING
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT ANY INSTANCES OF EXCESSIVE
RAIN...HAIL...OR STRONG WIND GUSTS THAT OCCUR BETWEEN TODAY AND
FRIDAY.

GREIF

The radar

The Jackson,KY radar (KJKL), 99 km away, was scanning. The volume nearest the first event began at 13:45 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Flash Flood, Knox

When
April 7, 8:45 AM EST to 11:21 AM EST
Where
Knox County, 1.58 mi SW of Camp Grounds to 1.35 mi NNW of Moore Hill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.953, -84.089

Three feet of standing water was observed covering Master Street.

Flash Flood, Knox

When
April 7, 9:10 AM EST to 10:10 AM EST
Where
Knox County, 0.34 mi WSW of Barbourville to 0.45 mi NNW of Boone Hgts
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.868, -83.886

A couple of feet of water was observed flowing across Whitesburg Hollow located on Hwy 3439. Three to four inches of water was observed flowing across US 25 at Knox Street. Five to six inches of water was observed flowing across Cumberland Ave at US 25E.

Flash Flood, Knox

When
April 7, 10:28 AM EST to 10:58 AM EST
Where
Knox County, 0.73 mi N of Boone Hgts to 1.24 mi NE of Boone Hgts
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.861, -83.851

Highway 3153 was under water near US 25E.

Thunderstorm Wind, Estill

When
April 7, 6:15 PM EST
Where
Estill County, 0.88 mi SE of Witt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.660, -84.020

A 100lb play set was blown about 40 feet through air along Hwy 499 near Irvine.

Flash Flood, Estill

When
April 7, 6:50 PM EST to 7:30 PM EST
Where
Estill County, Irvine to 0.76 mi SSE of South Irvine
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.700, -83.970

Flash flooding was reported on Hwy 89 at the city limits with water also over the road on Hwy 52.

Thunderstorm Wind, Lee

When
April 7, 7:00 PM EST
Where
Lee County, 2.14 mi NNE of Old Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.660, -83.810

Trees were blown down along Hwy 52 near Hatton Hollow Hill.

Flash Flood, Estill

When
April 7, 7:10 PM EST to 7:40 PM EST
Where
Estill County, 0.69 mi N of Ravenna to 0.27 mi E of Ravenna
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.690, -83.950

Six to eight inches of water was observed flowing across several places along Hwy 52 between Ravenna and Tipton Ridge.

Thunderstorm Wind, Lee

When
April 7, 7:15 PM EST
Where
Lee County, 0.55 mi E of Primrose
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.600, -83.610

Trees were blown down along Hwy 52.

Flash Flood, Estill

When
April 7, 7:44 PM EST to 8:44 PM EST
Where
Estill County, Irvine to 0.6 mi NE of Station Camp
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.700, -83.970

The following roads across the county experienced flash flooding: Driftwood Drive, Clearcreek Road at the Hwy 52 end, Hwy 52 between mile Millers Creek and Cobhill Road, and Dark Hollow Road and Pitts Road. There was also standing water reported at several locations along Winchester Road and River Drive.

Flash Flood, Estill

When
April 7, 7:59 PM EST to 8:30 PM EST
Where
Estill County, 1.29 mi ENE of Ravenna to 0.75 mi NW of Millers Creek
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.690, -83.930

Mount Scatchem Rd was under water. There was also high water observed flowing across several places along Hwy 1571.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569343, 569346, 569347, 569339, 569335, 569340, 569336, 569341, 569337, 569338.